Advertisement

Some women experiencing changes to their menstrual cycle after COVID-19 vaccine, Springfield doctors aren’t sure it’s linked

Published: Apr. 23, 2021 at 5:11 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

SPRINGFIELD, Mo. (KY3) - Some women have noticed changes to their menstrual cycle after receiving the COVID-19 vaccine. Experts are not sure if the shot is the cause. One local woman shared her experience.

“The bleeding was so heavy,” said Sara Staples.

Staples said she had a scare this week when her normally heavy period was even heavier than usual.

“I would go to the bathroom, four steps later I’d have to go right back,” she said. “I mean, 15-18 grams is what the tampon is supposed to absorb. I was doing that four times in 20 minutes.”

By that math, she estimates she lost between 24 and 32 ounces of blood. This was her first period since receiving the second dose of the COVID-19 vaccine earlier this month.

“It was like a murder scene. Blood everywhere. That lasted for four hours straight,” Staples said.

Staples kept monitoring her symptoms, afraid she would pass out before she could get to the hospital.

“Literally bleeding to death before you can get help,” she said.

Dr. Poppy Daniels operates a private OBGYN clinic in Ozark. She said there are several reasons for irregularities in a woman’s menstrual cycle, including hormone changes. Lately, though, Daniels said she’s heard of several women seeing major changes after being vaccinated.

“I’ve heard people say pretty much that they’re period is coming at an abnormal time, coming early, being heavier, more cramping, passing more clots or tissues,” Daniels said.

She’s even heard some women in menopause have started bleeding again. Even though there’s not yet a direct correlation between period changes to the COVID-19 vaccine, Daniels said heavy bleeding can be dangerous and women should not hesitate to call their doctors.

Even after her scare left her literally shaking this week, Staples is still sure about her decision to get vaccinated.

“Don’t let this be something that will make you afraid to get your vaccine. I still think it’s important and talk about it, if you have issues. Talk about it regardless,” Staples said.

A doctor from CoxHealth sent KY3 News a statement writing there is no data or guidance in any major health organization linking the vaccine to the menstrual cycle changes.

The statement went on to read: “We do know that any stress on the body: infection, inflammation, travel, new medications, surgery, etc. can cause changes in women’s menstrual cycles due to changes in hormone balance for that cycle. For this reason, it would not be surprising to see some menstrual irregularities during the particular cycle in which a woman receives the vaccine. However, these changes would be temporary.”

To report a correction or typo, please email digitalnews@ky3.com

Copyright 2021 KY3. All rights reserved.